Minnesota, 2008

Blizzard in Minnesota, December 20 to 21, 2008

December 20 to 21, 2008 · NWS FSD · 8 events in 8 counties and zones

Northwest winds sustained around 30 mph, with gusts over 40 mph, combined with existing loose snow cover and generally light new snowfall to cause frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest winds sustained around 30 mph, with gusts over 40 mph, combined with existing loose snow cover and generally light new snowfall to cause frequent visibilities below a quarter mile in blowing snow. Drifting snow closed several roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 20, 10:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 20, 10:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST SAT DEC 20 2008

.DISCUSSION...
IN GENRL THE BLIZZARD WARNING LOOKS TO BE WORKING OUT WELL. REPORTS
INDICATE THE VERY LOW VSBYS WITH THE STG WINDS ARE NOT SO WDSPRD IN
THE SWRN CRNR OF THE FCST AREA WHERE THERE IS NOT TOO MUCH LOOSE
SNOW...BUT EVEN THERE SEEMS THE WHITEOUT WILL BE ENUF IN OPEN AREAS
TO KEEP THE WARNING INTACT FOR NOW. FRTHR E THERE IS LOTS OF LOOSE
SNOW TO BLOW ARND SO EVEN AFTER CORRENT SNOW ENDS THE WHITEOUT WILL
BE THERE. OF COURSE WINDS CHILLS WILL CONT TO GO DOWN EVERYWHERE.
TEMPS COOLING PRETTY MUCH AS WE HAVE BEEN GOING FOR. THE ONE THING
THAT IS DIFFEENT IS STGR CLEARING WRN AND CNTRL FCST AREA THRU THIS
AFTN AND AM ADJUSTING THAT ACCORDINGLY...BUT WITH ERY MRNG FCSTR
DOING A GOOD JOB BY ENDING FALLING SNOW QUICKLY ANYWAY...THIS WILL
NOT AFFECT HILITES. AFTER CLOUDS BREAK UP MORE THRU THIS AFTN THEN
EXPECT A LOW CLOUD INCRS AGAIN LATER TNGT WITH NEXT SURGE OF ACRTIC
AIR AND WNDS. ZONES LOOK GOOD FOR AN UPDATE CLOSE TO NOON WHEN SOME
ERN AREAS GO FROM ADVY TO BLIZZARD WARNING.

&&

.PREV DISCUSSION...
OBVIOUS FOCUS FOR FORECAST IS THE UPCOMING DETERIORATING CONDITIONS
AND BLIZZARD THREAT ACRS THE FCST AREA. THIS MORNING...ARCTIC BNDRY
INTO THE JAMES RIVER VALLEY...WITH WINDS ALREADY A GOOD 25 TO 35 KTS
ON BASIS OF MAINLY SHALLOW FORCING. STRONG WAVE ON WV STARTING TO
SLIDE THRU WRN SD...AND THIS SHUD AID IN COUPLING AN INCREASINGLY
STRONGER GRADIENT ALFT TOWARD THE SFC. PV IMPULSE WITH STRONG JET
IMPULSE DRIVING A STRONG CLEARING BNDRY INTO CNTRL SD...BUT ALSO
INTERACTING WITH DECENT BAROCLINIC/FRONTOGENETIC ZONE TO PRODUCE A
FAIRLY WIDESPREAD BAND OF SNOWFALL ACRS CWA. HOWEVER...EFFICIENCY OF
PCPN HAS BEEN A BIT LACKING WITH RATES NOT BEEN VERY HIGH AND FOR
MOST PART HAVE NOT SEEN HIGHLY DENDRITIC GROWTH WITHIN SNOW AREA.
CONDITIONS ARE SOMEWHAT BETTER TOWARD THE N/NE WITH SOMEWHAT
STRONGER FORCING OVERLAP...AND MAX LIFT NICELY WITHIN DENDRITIC
ZONE. THEREFORE...WL KEEP HIGHER SNOWFALL AMNTS GOING MAINLY OVER
NERN 1/2 OF CWA AS BEFORE...BUT TAPER DOWN A BIT THRU W AND FAR S.
WINDS HAVE BEEN COMING UP A BIT SOONER THAN EARLIER THOUGHT...SO
DESPITE SOME SNOW TOTALS ENDING UP BLO ADVY...WL KEEP EXISTING
WINTER WX ADVY HIGHLIGHT GOING TO COVER COMBO OF SNOW AND BLOWING
SNOW. TRANSITION TO BLIZZARD WARNING REMAINS INEVITABLE FOR MOST
TODAY...STARTING UP RIGHT AWAY IN WRN THIRD...AND SPREADING STEADILY
EWRD AS INITIAL WAVE SLIDES BY DURING THE MORNING HOURS. SNOWFALL
WL END BEFORE STRONGEST WINDS FOR MOST...BUT ENOUGH FLUFF TO CONCERN
MOST.  STILL HAVE CONCERNS THAT WINDS MAY TRY AND DECREASE HEADING
INTO AT LEAST THE FIRST HALF OF THE NIGHT AS SOME WK RIDGING ALFT
SLIDES IN AHEAD OF TRAILING LOBE WHICH SHOULD REALLY GET WINDS GOING
LATE TONIGHT AND THRU SUNDAY MORNING...AS LOW TO MID LVL GRADIENT
TIGHTENS. WHAT MAY KEEP WINDS UP A BIT MORE THAN EXPECTED IS THE
OVERALL STRONG LOW LVL CAA THRU THE EVENING AND INCREASE OF
GEOSTROPHIC POTENTIAL ALFT.  CONSIDERING ALL THE SNOW LATELY...MOST
OF THE AREA SHUD HAVE LITTLE DIFFICULTY PRODUCING VSBYS FREQUENTLY
AOB ONE QUARTER MILE AND AT LEAST GUSTS OVER 35 MPH...WITH EXCEPTION
OF MORE SHELTERED CITY LOCATIONS.  WITH LESSER SNOW AND SNOWCOVER
THRU THE FAR SW...CONSIDERED CUTTING BACK TO A WIND CHILL/WINTER WX
HIGHLIGHT OVER BLIZZARD...BUT NO SENSE IN GETTING TOO CUTE WITH THE
SERIOUS THREAT OVERALL.  COMBINATION OF WINDS/VSBYS LKLY TO BE VERY
LIFE THREATENING FOR MOST OF THE AREA...ESPLY WHEN THE WORST MAY HIT
LATER TONIGHT INTO SUNDAY MORNING...LINGERING THRU ERN CWA IN THE
AFTN.

AS USUAL...TEMPERATURE AND MOISTURE REPRESENTATION BEHIND BNDRY IS
MUCH TOO SLOW IN FALLING...AND INITIAL CHANGES MADE TO ACCELERATE
THE FALL AND KEEP IT GOING THRU AFTN. NOT SURE WHERE GUIDANCE RISING
TMPS COMING FROM IN NAM/FWC...BUT MAV SEEMS TO CAPTURE THE OVERALL
TREND IN TMPS FAIRLY WELL FOR NEXT COUPLE DAYS. WINTER SOLSTICE ON
SUNDAY WL CERTAINLY BE MEMORABLE FOR THE CHILL...AND MAY GET CLOSE
ENOUGH TO RIVAL 1983 AND 1989 OCCURRENCES.

TALK ABOUT COLD...WITH SFC RIDGE BUILDING IN SUN NIGHT AND WINDS
DROPPING TO A MERE BREATH MOST AREAS...SETUP FOR COLDEST NIGHT OF
THE YEAR THUSFAR. MAY BE CONSERVATIVE WITH SOME 20 BELOW LOWS.

STRONG RIDGE SHIFTS EWRD ON MONDAY...WITH STRONG SLY FLOW DEVELOPING
THRU THE DAY AND INTO THE NIGHT ACRS THE AREA. INCREASING CLOUDS IN
AFTN AS NEXT WAVE EJECTS IN THE ACTIVE FLOW INTO THE PLAINS. INITIAL
DRY AIRMASS LKLY TO KEEP PCPN OUT OF THE MIX ON MONDAY AFTN...BUT WL
HAVE TO WATCH FAR NWRN CWA FOR A QUICK LATE DAY SATURATION FM ALFT
WITH FIRST DIV Q PULSE MOVING INTO FAR WRN CWA. A GOOD SPREAD IN
WHERE BEST JET/FRONTAL DYNAMICS MAY AFFECT AREA...WITH BULK FOCUSING
A BIT MORE TO N. OPERATIONAL GFS DYNAMICS ARE A BIT DISCONNECTED...
BUT ENOUGH FRONTAL FORCING WITH WAVE COMING QUICKLY NE TO BUMP POPS
TO LOWER LKLY FOR MAINLY NRN/NERN CWA. OVERALL...A MINOR SYSTEM
COMPARED TO THOSE OF LATE WITH A COUPLE INCHES AT MOST POSSIBLE
NORTH. TMPS QUITE NON DIURNAL MON NIGHT...AND MAY EVEN ATTEMPT TUE
BEHIND SYSTEM AS STRONG LITTLE COLD PUNCH WORKS SWRD ONCE AGAIN.
COULD HAVE GONE COLDER ON LOWS FOR WED MORNING...ESPLY IN MORE WRN
AREAS CLOSER TO WKR SFC WINDS.

&&

.AVIATION...
-SN SWRN MN AND NWRN IA WILL DCRS AND END THIS AFTN. GNRL TREND IS
FOR STGR CLEARING FROM THE W THAN WE HAD CIGS SHUD BCM GNLY UNL OR
VFR OVER SD AND WRN PART OF NWRN IA THRU 00Z...PSBLY WITH JUST A FEW
PATCHES OF TRANSITORY MVFR CIGS. MVFR TO IFR CIGS SWRN MN DOWN
TO SPW/SLB IN NWRN IA WILL BCM MVFR TO OCNLY VFR. LITTLE CHANGE
EXPECTED 00Z-04Z THEN AN INCRS IN MVFR CIGS EXPECTED AS WDSPRD SC
SPREADS IN FROM THE NW WITH SECONDARY ARCTIC WIND SURGE. DEALING
WITH VSBYS...WDSPRD IFR VSBYS IN SNOW AND BLOWING SNOW SWRN MN INTO
PART OF NWRN IA WILL BECOME OCNL TO FQT IFR IN BLOWING SNOW AFT
18Z-21Z. PLENTY OF LOOSE SNOW TO BLW WILL KEEP THE IFR FQT IN MANY
AREAS AFTER THE FALLING SNOW ENDS. OVER MOST OF SERN SD DOWN TO SUX
AREA VSBYS WILL BCM HIGHLY VRBL FROM VFR TO LCL IFR IN BLOWNG SNOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR SDZ039-
     040-054>056-061-062-066-067-070-071.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR SDZ039-040-
     054>056-061-062-066-067-070-071.
     WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     SDZ038-050-052-053-057>060-063>065-068-069.
     BLIZZARD WARNING UNTIL 6 AM CST SUNDAY FOR SDZ038-050-052-053-
     057>060-063>065-068-069.

MN...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR MNZ098.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ098.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ071-072-080-
     081-089-090-097.
     BLIZZARD WARNING FROM NOON TODAY TO 3 PM CST SUNDAY FOR MNZ071-
     072-080-081-089-090-097.

IA...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR IAZ001-
     012>014-020>022-031-032.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ001-012-020-
     031.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ002-003-013-
     014-021-022-032.
     BLIZZARD WARNING FROM NOON TODAY TO 3 PM CST SUNDAY FOR IAZ002-
     003.

NE...BLIZZARD WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR NEZ013-
     014.
     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ013-014.

&&

WILLIAMS
Hazardous weather outlook, Dec 20, 5:58 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0558 AM CST SAT DEC 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0558 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOWFALL...MAINLY EAST OF THE JAMES RIVER EARLY THIS MORNING
WILL GRADUALLY END FROM WEST TO EAST. GREATEST SNOWFALL WILL BE
FROM EAST CENTRAL SOUTH DAKOTA INTO PORTIONS OF SOUTHWEST
MINNESOTA...WHERE AN ADDITIONAL INCH OR TWO SNOWFALL IS EXPECTED.
AN INCH OR LESS ACCUMULATION WILL OCCUR TO THE SOUTH.

BEHIND AN ARCTIC FRONT...STRONG NORTHWEST WINDS FROM 25 TO 35
MPH...WITH GUSTS AT TIMES TO 40 MPH WILL SPREAD FROM WEST TO
EAST. WITH THE ABUNDANCE OF RECENT SNOWFALL...BLIZZARD CONDITIONS
WITH VISIBILITIES OF A QUARTER MILE OR LESS AT TIMES ARE
EXPECTED...LINGERING ALL THE WAY INTO SUNDAY MORNING IN SOUTHEAST
SOUTH DAKOTA...AND SUNDAY AFTERNOON ACROSS SOUTHWEST MINNESOTA.
WHITEOUT CONDITIONS CAN BE

IN ADDITION...TEMPERATURES FALL THROUGH THE DAY AND MORE OR LESS
CONTINUE FALLING ALL THE WAY TO ACTUAL MONDAY MORNING LOWS FROM
15 BELOW TO TO 22 BELOW ZERO.  WITH THE STRONG WINDS...WIND
CHILLS WILL REACH A LIFE THREATENING 25 BELOW TO 40 BELOW ZERO BY
TONIGHT AND SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BLIZZARD CONDITIONS WILL CONTINUE SUNDAY IN AREAS EAST OF THE
JAMES RIVER VALLEY.

ANOTHER WEATHER DISTURBANCE SHOULD MOVE EAST OVER THE AREA MONDAY
NIGHT AND TUESDAY...BRINGING ANOTHER CHANCE OF ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 20, 8:27 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             OCHEYEDAN               43.42N 95.54W
12/20/2008  M2.5 INCH        OSCEOLA            IA   CO-OP OBSERVER

&&

MDB
Local storm report, Dec 20, 8:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SNOW             WALL LAKE               43.53N 96.96W
12/20/2008  M1.8 INCH        MINNEHAHA          SD   CO-OP OBSERVER

0800 AM     SNOW             YANKTON                 42.89N 97.39W
12/20/2008  M2.0 INCH        YANKTON            SD   CO-OP OBSERVER

&&

MDB
Local storm report, Dec 20, 8:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     SNOW             TRACY                   44.24N 95.62W
12/20/2008  M4.5 INCH        LYON               MN   PUBLIC

0854 AM     SNOW             PIPESTONE               44.00N 96.31W
12/20/2008  M4.0 INCH        PIPESTONE          MN   AMATEUR RADIO

&&

MDB
Local storm report, Dec 20, 9:30 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             3 ESE SIOUX FALLS       43.53N 96.67W
12/20/2008  M2.3 INCH        MINNEHAHA          SD   MESONET

0900 AM     SNOW             7 WSW GARRETSON         43.68N 96.63W
12/20/2008  M2.0 INCH        MINNEHAHA          SD   MESONET

0900 AM     SNOW             1 SW BROOKINGS          44.30N 96.80W
12/20/2008  M2.5 INCH        BROOKINGS          SD   MESONET

0900 AM     SNOW             13 NE BROOKINGS         44.44N 96.60W
12/20/2008  M3.0 INCH        BROOKINGS          SD   MESONET

0900 AM     SNOW             NNE VIBORG              43.17N 97.08W
12/20/2008  M2.0 INCH        TURNER             SD   MESONET

0900 AM     SNOW             NE MARION               43.42N 97.26W
12/20/2008  M2.0 INCH        TURNER             SD   MESONET

0900 AM     SNOW             5 NW MONTROSE           43.75N 97.25W
12/20/2008  M3.0 INCH        MCCOOK             SD   MESONET

0900 AM     SNOW             8 SSW HERRICK           43.01N 99.25W
12/20/2008  E0.5 INCH        GREGORY            SD   MESONET

0900 AM     SNOW             1 N SPENCER             43.16N 95.15W
12/20/2008  M4.5 INCH        CLAY               IA   CO-OP OBSERVER

&&

MDB
Local storm report, Dec 20, 9:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     SNOW             MARSHALL                44.45N 95.79W
12/20/2008  E6.0 INCH        LYON               MN   LAW ENFORCEMENT

0944 AM     SNOW             LUVERNE                 43.65N 96.21W
12/20/2008  E3.0 INCH        ROCK               MN   LAW ENFORCEMENT

0945 AM     SNOW             JACKSON                 43.62N 94.99W
12/20/2008  E4.0 INCH        JACKSON            MN   LAW ENFORCEMENT

0940 AM     SNOW             IVANHOE                 44.46N 96.25W
12/20/2008  E6.0 INCH        LINCOLN            MN   PUBLIC

0900 AM     SNOW             WESSINGTON SPRINGS      44.08N 98.57W
12/20/2008  M1.6 INCH        JERAULD            SD   CO-OP OBSERVER

&&

MDB
Local storm report, Dec 20, 10:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             CHEROKEE                42.75N 95.55W
12/20/2008  E0.5 INCH        CHEROKEE           IA   LAW ENFORCEMENT

0953 AM     SNOW             ORANGE CITY             43.00N 96.06W
12/20/2008  E1.5 INCH        SIOUX              IA   LAW ENFORCEMENT

0956 AM     SNOW             SHELDON                 43.18N 95.84W
12/20/2008  M1.0 INCH        OBRIEN            IA   CO-OP OBSERVER

&&

MDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Lincoln

When
December 20, 12:00 PM CST to December 21, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.

Blizzard, Pipestone

When
December 20, 12:00 PM CST to December 21, 10:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.

Blizzard, Rock

When
December 20, 1:00 PM CST to December 21, 8:00 AM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.

Blizzard, Lyon

When
December 20, 1:00 PM CST to December 21, 2:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.

Blizzard, Murray

When
December 20, 1:00 PM CST to December 21, 1:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.

Blizzard, Nobles

When
December 20, 2:00 PM CST to December 21, 12:00 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.

Blizzard, Cottonwood

When
December 20, 2:00 PM CST to December 21, 12:00 PM CST
Where
Cottonwood forecast zone
Reported by
Trained Spotter
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.

Blizzard, Jackson

When
December 20, 3:00 PM CST to December 21, 2:00 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Northwest winds sustained at around 30 mph with gusts to over 40 mph, combined with existing loose snow cover and 1 to 3 inches of new snow, produced widespread blowing snow with visibilities frequently less than a quarter mile. Drifting snow blocked several roads.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148413, 148414, 148416, 148417, 148419, 148420, 148422, 148423.